Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 30, NWS Indianapolis, IN

October 15, 20216 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Oct 15, 2021, 5:25 AM EDT for 6 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 5:25 AM EDT (09:25 UTC)
Expired
Oct 15, 2021, 8:30 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Owen County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WGUS43 KIND 150925
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
525 AM EDT Fri Oct 15 2021

INC021-027-055-083-119-153-151230-
/O.NEW.KIND.FA.W.0030.211015T0925Z-211015T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IN-Daviess IN-Greene IN-Knox IN-Owen IN-Sullivan IN-
525 AM EDT Fri Oct 15 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Northwestern Daviess County in southwestern Indiana...
  Greene County in southwestern Indiana...
  Northern Knox County in southwestern Indiana...
  Southeastern Sullivan County in southwestern Indiana...
  Southeastern Clay County in west central Indiana...
  Owen County in west central Indiana...

* Until 830 AM EDT.

* At 525 AM EDT, Doppler radar indicated heavy rain has fallen due 
  to thunderstorms. Flooding is ongoing or expected to begin shortly 
  in the warned area. Between 1.5 and 2.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Vincennes, Linton, Bloomfield, Spencer, Bicknell, Jasonville, 
  Worthington, Dugger, Clay City, Gosport, Lyons, Elnora, 
  Bruceville, Plainville, Sandborn, Edwardsport, Switz City, 
  Newberry, Vicksburg and Coal City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3902 8732 3901 8732 3947 8695 3947 8663
      3940 8663 3933 8667 3934 8668 3926 8670
      3888 8696 3852 8764

$$

AW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Oct 15, 3:00 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 15, 3:00 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 AM EDT Fri Oct 15 2021

.Short Term...(Today through Saturday)
Issued at 259 AM EDT Fri Oct 15 2021

...WIDESPREAD RAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS
TODAY...

Today and Tonight.

As of early this morning, surface observations showed that the cold
front was roughly located along a line stretching from Terre Haute
to Muncie but it is quite diffuse with little surface flow across
the area.  Heavy rain with a few rumbles of thunder continues to
fall along the front as the LLJ has ramped up and the 850mb flow is
advecting in plenty of moisture into a strong area of lift aloft.
This initial wave of rain will exit the area as the initial band
of forcing moves into Ohio.

The brief break in the rain today will allow for some modest heating
creating a pocket of weak instability across the southeastern
counties which will be in the warm sector compared to the areas
further northwest where northwesterly winds will advect cooler air
and limit the surface instability with just a weak area of elevated
CAPE.  The severe threat today will be dependent on how far
southeast the front moves during the late morning to afternoon hours
with latest Hi-Res models showing that the front may exit the area
by late this evening which is when the next batch of forcing aloft
arrives.

Current thoughts are that there will be some surface based
convection during the early to mid afternoon hours but that should
be undercut by the exiting front which will lead to a more elevated
storm mode by the evening and early overnight hours when the best
shear arrives. The severe threat is certainly there with the strong
dynamics, but do question whether the storms will be surface based
by the time of the best shear aloft.  Best chances look to be across
the southeastern counties with minimal risk in areas to the
northwest. Rain looks to fully exit the area after midnight with
strong CAA and high pressure beginning to build.  Total rain amounts
between now and tonight look to be around a half inch with locally
higher amounts likely.

Saturday.

The coolest weather of the season is expected for Saturday with
strong northwesterly flow aloft and CAA at the surface. The
arriving airmass will also be much drier which will allow for the
clouds to fully clear out by the morning hours after temperatures
begin the day in the mid to upper 40s across the area. Even with
the abundant sunshine, the CAA and cool air aloft will lead to
temperatures to struggle to get out of the 50s for much of central
Indiana. The strong surface pressure gradients will also make for
a breezy day with frequent wind gusts over 20 mph.

&&

.Long Term...(Saturday night through Thursday)
Issued at 259 AM EDT Fri Oct 15 2021

A very broad upper ridge will encompass much of the western and
central U.S. during the long term period with a departing upper low
over eastern Canada.  For central Indiana, this will mean an
extended period of dry conditions from Saturday night through
Wednesday morning.  Strong radiational cooling at night will lead to
some of the coolest nights of the season as overnight lows drop into
the 40s. There will, however, be a shift back to above normal
temperatures starting Monday as surface flow backs to the southwest
ahead of an Intermountain West cut off low.

That low will end up being the focus of the second half of the
forecast period as it continues its track through the northern
Plains and Upper Midwest on Tuesday and Wednesday.  Will start to
introduce slight chance Pops back into the forecast starting
Wednesday afternoon, but isentropic lift doesn't really start to
ramp up until Wednesday night/Thursday with the associated surface
cold front ahead of the upper low.  For now, will leave mention of
thunder out of the forecast with a lack of instability. But,
additional forcing from the trailing upper low should be enough to
necessitate rain chances through Thursday night.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1137 PM EDT Thu Oct 14 2021

IMPACTS:
- Flying conditions will deteriorate to MVFR and possibly worse IFR
 predawn.
- Isolated lightning possible mainly near BMG.
- A return to MVFR on late morning and afternoon...but more rain
will be expected aft 152200Z.

DISCUSSION:

An area of showers associated will push across NW parts of the
forecast area impacting the LAF and HUF and IND taf sites early in
the TAf period. A weak boundary was stalled across the southern
parts of Central Indiana...but still north of BMG. As the rain as
seen on radar moves across the area...IFR cigs are expected to
develop near daybreak...but conditions should improve through the
morning hours as the forcing with the showers exits and daytime
heating resumes. Kept any thunder mention closer to BMG where
instability appears to be a bit stronger.

Another surge of moisture and forcing within the tropical flow aloft
is expected to arrive on Friday afternoon and Friday night. This
will bring a return to more MVFR Cigs and areas of rain.

Winds will be northwest at most of the TAF sites...with the exception
of BMG as that location will be ahead of the stalled frontal
boundary.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...White
Long Term...TDUD
Aviation...JP
Hazardous weather outlook, Oct 15, 3:41 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
341 AM EDT Fri Oct 15 2021

INZ021-028>031-035>049-051>057-060>065-067>072-160745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
341 AM EDT Fri Oct 15 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Widespread showers with scattered thunderstorms expected today.
Highest coverage for storms will be across southeastern Indiana where
a few strong to severe storms are possible. Primary risk will be
damaging winds with large hail and a few tornadoes possible, but
unlikely. Best chances for storms will be from 3 PM to 9 PM.

General storm motion will be from the southwest at around 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:27 AM EDTAreal Flood WarningINDBoone, Hamilton, Hendricks, Madison, Marion, Tipton3 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.